What Is Hypoglycemia And Hyperglycemia?
If you have type 2 diabetes, especially if you are taking insulin, you are at risk for low blood sugar (hypoglycemia). Hypoglycemia is not a complication of diabetes. Rather, it's a complication of the treatment of diabetes. It happens when there's an imbalance between the amount of diabetes medication a person has taken (usually, insulin) and their food intake and physical activity level. Diabetes medications are supposed to prevent high blood sugar. But if someone who is taking insulin or other diabetes medications skips a meal, eats less, or is more active than usual, blood sugar can drop below the desired range It's this drop that causes the imbalance that leads to hypoglycemia.
The symptoms of mild hypoglycemia include feeling nervous, shaky, confused, sweaty, and anxious. If mild low blood sugar is not corrected and blood glucose levels fall further, severe hypoglycemia can occur and the person can become confused, have convulsions or enter a coma. The treatment for hypoglycemia is to take a form of sugar that the body can quickly absorb - such as fruit juice, a piece of sucking candy, cake frosting, or specially prepared glucose tablets or glucose gel. If the hypoglycemia is severe, the person might require an injection of glucagon ā the medication used to release stored sugar from the liver ā or glucose that is given through an IV.
In some cases, a person with type 2 diabetes can experience unusually high blood sugar levels, which is a sign of insulin deficiency or insulin resistance ā meaning that insulin isn't properly reaching the body's cells. This is called hyperglycemia and it can happen to a person with diabetes when he or she forgets a dose of medication, eats a large meal without having enough medicine to control the sugar, or is inactive. Sometimes, hyperglycemia can happen for no obvious reason. There are several signs of hyperglycemia that include extreme thirst or hunger, frequent need to urinate, dry mouth or skin, blurred vision, drowsiness and nausea. It's important to talk to a doctor about changing meal plans or medicine doses to avoid hyperglycemia episodes in the future.
For More Information
- Guidelines for Treating Lows by Age
- Glucagon Emergency Kit
- Mini-Dose Glucagon Rescue for Hypoglycemia in Children With Type 1 Diabetes
- Hyperglycemia and Ketone Testing
«« Back to Type 2 and Double Diabetes « Prev: What are the Signs and Symptoms of Type 2? | Next: How is Type 2 Diabetes Managed in Children and Youth? »
|Return to the Top of This Page|
Last Updated: Wednesday February 01, 2017 18:57:49
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.